Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS San Diego, CA

August 16, 2022Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 16, 2022, 3:55 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 3:55 PM PDT (22:55 UTC)
Expired
Aug 16, 2022, 5:58 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WGUS56 KSGX 162255
FFWSGX
CAC065-170200-
/O.NEW.KSGX.FF.W.0031.220816T2255Z-220817T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
355 PM PDT Tue Aug 16 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 700 PM PDT.

* At 355 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Eastern Anza, Hwy 74 Between Anza And Palm Desert, Hwy 74 Between 
  Mountain Center And Anza, Cahuilla Indian Reservation and Santa 
  Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3366 11658 3358 11643 3346 11652 3348 11660
      3359 11668

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
1 follow-up statement
450 
WGUS76 KSGX 170058
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
558 PM PDT Tue Aug 16 2022

CAC065-170108-
/O.CAN.KSGX.FF.W.0031.000000T0000Z-220817T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
558 PM PDT Tue Aug 16 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE COUNTY...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3366 11658 3358 11643 3346 11652 3348 11660
      3359 11668

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:06 PM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 1:06 PM PDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
106 PM PDT Tue Aug 16 2022

.SYNOPSIS...
There will be fluctuations during the next week in monsoonal
moisture and chances for afternoon and early evening thunderstorms
in the mountains and deserts. Today is expected to be similar to
Monday, then a little drier with fewer thunderstorms for Wednesday
and Thursday. Then increasing moisture for Friday and Saturday
with greater chances for thunderstorms and inland high
temperatures not as hot. Then a drying trend for Sunday and Monday
with warmer high temperatures for inland areas early next week as
the drying occurs.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Thursday)...
Convection has started to grow and become more widespread over the
mountains, especially near the Big Bear area. These showers and
storms will continue to produce locally heavy rainfall and gusty
winds through the early evening. The marine layer will continue to
be shallow and will bring some cloudy conditions near the coast
this evening into tomorrow morning. Wednesday and Thursday still
look to be slightly drier with PWAT values lowering a bit from
today. Will continue a slight chance of thunderstorms across the
mountain areas during Wednesday and Thursday afternoons as the
monsoonal flow pattern weakens. High temperatures are currently
right near the century mark this afternoon. We will see similar
temperatures for tomorrow, with a slight decrease in temperatures
for Thursday.

&&

.LONG TERM...(Friday into early next week)...
Another surge of monsoonal moisture is expected Friday into
Saturday per latest long-range models. This will lead to a higher
chance of scattered thunderstorms across the mountains and
deserts. Some storms may even drift west for areas of the Inland
Empire and San Diego County on Saturday. Drying is expected by
Sunday into early next week. Temperatures will slowly take a
downward trend by the end of the week, though humid days will
continue.

&&

.AVIATION...
162000Z...Coast/Valleys...FEW low clouds at the beaches this
afternoon but no CIG/VIS impacts at coastal TAF sites through 03Z
Wed. Chances for SCT-BKN low clouds at coastal TAF sites return
after 06Z Wed with bases 700-900 ft MSL. Otherwise, SCT100 with
unrestricted vis through tonight.

Mountains/Deserts...ISOLD-SCT SHRA/TSRA over the mountains and high
deserts this afternoon with CB bases 10,000 feet MSL and tops 35,000
feet. Gusty and erratic winds and brief heavy rain vcnty TSRA.
SHRA/TSRA dissipating by 17/03Z.

&&

.MARINE...
No hazardous marine weather through Friday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Wednesday for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...None.

&&

PUBLIC...APR
AVIATION/MARINE...PG

In the hours before

Special weather statement, Aug 16, 1:42 PM PDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
142 PM PDT Tue Aug 16 2022

CAZ060-162130-
Victor Valley - Apple Valley - Lucerne Valley - Johnson Valley CA-
142 PM PDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of San Bernardino
County through 230 PM PDT...

At 142 PM PDT, Doppler radar was tracking strong thunderstorms over
northern Lucerne Valley, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Apple Valley, Lucerne Valley and northwestern Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 11711 3472 11707 3475 11665 3443 11650
TIME...MOT...LOC 2042Z 345DEG 14KT 3461 11688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:45 AM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Aug 16, 12:47 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 16, 12:55 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 16, 1:12 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Bernardino3 hr
Aug 16, 1:42 PM PDTSpecial Weather StatementSGX48 min
Aug 16, 1:55 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Aug 16, 2:04 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 16, 3:40 PM PDTAreal Flood AdvisorySGXRiverside110 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.